Lipodystrophy Without Meds
May 10, 2010
I'm a 49-year-old gay man who's been poz since 2004. Less than a year after my diagnosis, I began to notice that I was losing fat in my extremeties and my face. At the time, I wasn't on meds, my viral load was undetectable, and my CD4 count was well within the normal range (around 700). My lipo became so severe that I have had to get filler treatments in my face, hands, forearms, and buttocks, and I have had three such treatments over the past three years. I finally started meds in February 2010.
Prior to my infection, I had no serious health problems, and measurements like blood sugar have been completely normal despite my HIV. I've never experienced wasting or anything like that, and my lowest CD4 count ever was 350, after which I immediately started meds.
I was wondering whether you had any idea how common it is for HIV+ people to develop lipodystrophy without being on meds. Also, do you have any idea what might cause it in people who aren't on meds and don't have something like Zerit to blame?
Thanks in advance for your response, and thanks for your great work here.
Response from Mr. Vergel
There have been studies that showed that people living with HIV infection may have higher resting energy expenditures than normal, which could induce some wasting in those not on treatment. Also, mitochondria DNA is lower in HIV + patients compared to HIV-, which could account for some loss of adipocite function and size. It would have been nice to follow people in the HOPS cohort with DEXA body scans before and after they got HIV infected to see what really happened to their bodies before they start medications.
A study called "Mitochondrial DNA Haplogroups Influence Lipoatrophy After Highly Active Antiretroviral Therapy" by Hendrickson, Sher L PhD; Kingsley, Lawrence A DrPh; Ruiz-Pesini, Eduardo PhD; Poole, Jason C PhD; Jacobson, Lisa P ScD; Palella, Frank J MD; Bream, Jay H PhD; Wallace, Douglas C PhD; O'Brien, Stephen J PhD Determined that although highly active antiretroviral therapy (HAART) has been extremely effective in lowering AIDS incidence among patients infected with HIV, certain drugs included in HAART can cause serious mitochondrial toxicities. One of the most frequent adverse events is lipoatrophy, which is the loss of subcutaneous fat in the face, arms, buttocks, and/or legs as an adverse reaction to nucleoside reverse transcriptase inhibitors. The clinical symptoms of lipoatrophy resemble those of inherited mitochondrial diseases, which suggest that host mitochondrial genotype may play a role in susceptibility. We analyzed the association between mitochondrial haplogroup and severity of lipoatrophy in HIV-infected European American patients on HAART in the Multicenter AIDS cohort Study and found that mitochondrial haplogroup H was strongly associated with increased atrophy [arms: P = 0.007, odds ratio (OR) = 1.77, 95% confidence interval (CI) = 1.17 to 2.69; legs: P = 0.037, OR = 1.54, 95% CI = 1.03 to 2.31; and buttocks: P = 0.10, OR = 1.41 95% CI = 0.94 to 2.12]. We also saw borderline significance for haplogroup T as protective against lipoatrophy (P = 0.05, OR = 0.52, 95% CI = 0.20 to 1.00). These data suggest that mitochondrial DNA haplogroup may influence the propensity for lipoatrophy in patients receiving nucleoside reverse transcriptase inhibitors.
It would be interesting to find out if Haplogroup H has lipoatrophy after HIV infection but before exposure to nucleosides.
People who have had wasting in the past also tend to have more lipoatrophy even when wasting improves.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.